Case Review Form

      * Denotes required field.

      Title

      * First Name

      * Last Name

      * Email Address

      * Phone Number

      Cell Phone Number

      Office Phone Number

      Street Address

      Apartment/Suite

      City

      State

      Zip Code

      Please provide the best method and times to contact you:

      Date of birth of injured person
      (mm-dd-yyyy):

      Name of drug:

      Date you started taking the drug (mm-yyyy):

      Date you stopped taking the drug (mm-yyyy):

      Please describe any side effects:

      Other Info:

      No Yes, I agree to the Parker & Waichman LLP disclaimers.Click here to review all.

      Yes, I would like to receive the Parker & Waichman LLP monthly newsletter, InjuryAlert.

      please do not fill out the field below.

Samsca Associated with Liver Injury

Filed January 25th, 2013 Laurie

Electrolyte medication, Samsca (tolvaptan), manufactured by Otsuka America Pharmaceutical, has been linked to liver injury in a clinical trial of the drug.

Approved by the U.S. Food & Drug Administration (FDA) to treat clinically significant hypervolemic and euvolemic hyponatremia, Samsca is a selective vasopressin V2-receptor antagonist. Hypervolemic and euvolemic hyponatremia are electrolyte disorders that involve an imbalance in the body’s sodium and water levels, explained PubMedHealth.

Samsca was being tested in a clinical trial with patients diagnosed with a different disorder—autosomal dominant polycystic kidney disease (ADPKD). A genetic disorder, ADPKD involves the formation of many cysts in the kidneys. Samsca is not FDA-approved for ADPKD treatment.

During the clinical trial of Samsca for ADPKD, three study participants suffered from a serious increase in liver (hepatic) enzymes, said MedPage Today. According to Otsuka’s warning letter to physicians, the drug maker said, “An external panel of liver experts assessed these three cases as being either probably or highly likely to be caused by tolvaptan. These findings indicate that Samsca (tolvaptan) has the potential to cause irreversible and potentially fatal liver injury.”

In fact, the three-year, double-blind, placebo-controlled study involving 1,400 participants revealed serious increases with two enzymes in 22 of the participants. An increase of the serum alanine aminotransferase (ALT), was seen and was three times greater than the upper normal limit in this group; the serum total of bilirubin was two times greater than the upper normal limit. Most liver enzyme abnormalities were observed during the first 18 months of therapy, said MedPage Today.

Symptoms of liver injury are:
• Fatigue
• Anorexia
• Discomfort in the upper, right abdomen
• Dark urine
• Jaundice.

“…the elevations gradually improved after discontinuation of tolvaptan,” said Otsuka, noting that it and the FDA found that the liver risks seen in the trial could potentially be seen in other patients, said MedPage Today.

Elevated liver enzymes were not seen in clinical trials for hyponatremia; however, the drug maker noted that it could not rule out the potential for this elevation outside of the trial. “… these data are not adequate to exclude the possibility that patients receiving Samsca for its indicated use of clinically significant hypervolemic and euvolemic hyponatremia are at a potentially increased risk for irreversible and possibly fatal liver injury,” Otsuka noted.

In fact, Otsuka warned that Samsca patients diagnosed with underlying liver disease and who are diagnosed with hyponatremia may not be able to recover as quickly from drug-induced liver injury. Otsuka suggested that, “Limiting the duration of Samsca therapy may reduce the risk of developing liver injury.” Otsuka also recommended healthcare providers ensure their patients with consistent with hepatic (liver) injury undergo testing, said MedPage Today.

“If hepatic injury is suspected, Samsca should be promptly discontinued, appropriate treatment should be instituted, and investigations should be performed to determine probable cause,” Otsuka said, wrote MedPage Today. “Samsca should not be re-initiated in patients unless the cause for the observed liver injury is definitively established to be unrelated to treatment with Samsca.”

Be Sociable, Share!

Comments are closed.

Click Here Now, to Have an Attorney Answer Your
Medicinal Drug Injuries Questions
No Cost - No Obligation!